Indiana, 2002

Hail and Damaging Winds in Indiana, June 5, 2002

June 5, 2002 · NWS LMK · 5 events in 4 counties and zones

2 hail, 2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 5, 2:10 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 5, 2:10 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT WED JUN 5 2002

WATER VAPOR IMAGERY ON SAT PICTURES SHOWING FIRST  WAVE FM CNTRL MO
TO CNTRL ARKANSAS...LFTG NEWD IN MEAN SWLY FLOW. COMBINATION OF S/W
AND APRCHG CDFNT HAS HELPED INSTIGATE NUMEROUS SHWRS & TSTMS.  GOOD
POTENTIAL FOR TRAINING/HVY RAIN THIS EVNG WRN FA WHERE PRECIP WATER
VALUES ABOVE 1.50 INCHES. MEANWHILE...WET MICRO-BURSTS A GOOD BET...
AS AFTN AND EVNG WHERES ON...WHERE HIGH REFLECTIVTY HELD ALOFT.
MEANWHILE...CDFNT TO SLOWLY CROSS OUR FORECAST AREA (FA) LATER TNGT.
DVLPG/INCRSG RIGHT JET ENTRANCE RGN SHUD ENHANCE PCPN TNGT AS WELL
ALNG WITH SFC FRONTAL CONVG.  WE WILL MENTION HVY RAIN ALL ZONES
TNGT...WHILE GOING WITH A FLOOD WATCH WRN FORECAST AREA TNGT...
WHERE RAINFALL POTENTIAL TO BE MAXIMIZED.

RAINFALL TO HOLD SWAY THRU THU MRNG SOUTH AND EASTERN FA...POST
FRONTAL...UNTIL UPR TROF SHIFTS THRU LATER IN THE DAY. WILL TRY FOR
SOME CLRG NW SECTIONS BUT LOTS OF CLDS SOUTH AND EAST.

HIGH PRES TO BUILD INTO OHIO VLY THU NITE/FRI INTO SATURDAY WITH
QUIET WX ON TAP THEN.

THERMAL PTN ALL SUGGESTING COOLER TEMPS ON THU...WHICH GUIDE HANDLES
WELL. SLOW WARMUP THEN FRI/SATURDAY WHEN SLY FLOW REDEVELOPS.

.SDF...FLOOD WATCH TONIGHT SOUTHERN INDIANA AND NORTH CENTRAL
       KENTUCKY.

STUREY

In the hours before

Local storm report, Jun 5, 8:55 AM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
955 AM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    SELLERSBURG               IN   WIND DAMAGE
06/04/02   CLARK                          SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          SHERIFF.

PKW
Special weather statement, Jun 5, 9:20 AM EST, 4 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-052030-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 AM EDT WED JUN 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON AND EVENING.

A COLD FRONT LOCATED JUST NORTH OF THE OHIO RIVER WILL BEGIN TO MOVE
INTO THE REGION LATE THIS AFTERNOON AND EVENING.  WARM, VERY MOIST
AND UNSTABLE AIR WILL BE IN PLACE AHEAD OF THE FRONTAL BOUNDARY...
THUS NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE
AFTERNOON HOURS AND MOVE SLOWLY SOUTH AND EAST THROUGH THE EVENING.
THE FORECAST VERTICAL WIND SHEAR WILL INCREASE OVER CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA TODAY...RESULTING IN ORGANIZED
THUNDERSTORMS WHICH HAVE THE POTENTIAL FOR DAMAGING WINDS AND
FREQUENT LIGHTNING. THE STRONGEST STORMS MAY ALSO HAVE LARGE HAIL.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL CONTAIN VERY HEAVY
RAINFALL DUE TO HIGH LEVELS OF AVAILABLE MOISTURE IN THE ATMOSPHERE.
THE STORMS SHOULD MOVE TO THE NORTHEAST AT 15 TO 25 MPH...AND STORMS
MAY DEVELOP AND MOVE OVER AREAS THAT HAVE PREVIOUSLY RECEIVED
COPIOUS RAINFALL. RAINFALL RATES MAY APPROACH ONE TO TWO INCHES PER
HOUR IN SOME OF THE STRONGER STORMS. THUS...LOCALIZED FLOODING MAY
OCCUR AS WELL.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS...HOWEVER THE STORMS SHOULD NOT BE AS STRONG AT THAT
TIME.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO STATIONS
OR CABLE OUTLETS FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY
BE REQUESTED LATER TODAY.

VLD

The radar

The Louisville radar (KLVX), 65 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Orange

When
June 5, 2:10 PM EST
Where
Orange County, Valeene
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -86.400

There was also a wind gust estimated at 50 mph.

Thunderstorm Wind, Clark

When
June 5, 3:25 PM EST
Where
Clark County, New Washington
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.567, -85.550

Several trees were downed along Highway 62.

Hail, Floyd

When
June 5, 3:55 PM EST
Where
Floyd County, 2 mi N of Floyds Knobs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -85.867

Thunderstorm Wind, Floyd

When
June 5, 3:55 PM EST
Where
Floyd County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -85.917

Lightning, Jefferson

When
June 5, 5:50 PM EST
Where
Jefferson County, 2 mi N of Brooksburg
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

A lightning strike caused a fire that destroyed most of a restored log cabin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301787, 5301788, 5301789, 5301790, 5302115.